3 Fat Chicks on a Diet Weight Loss Community  

Go Back   3 Fat Chicks on a Diet Weight Loss Community > Support Forum > Weight Loss Support

Weight Loss Support Give and get support here!

Mirena IUD and losing weight

Reply
 
Thread Tools
Old 12-30-2008, 12:50 PM   #1
Senior Member
 
erinmagill's Avatar
 
Join Date: Sep 2008
Location: Edmonton, Alberta
Posts: 129

S/C/G: 270/209/170

Height: 5ft 7

Default Mirena IUD and losing weight

I had a baby in July by c-section, after the six week healing time I started exercising again. Since he was born I have lost 50lbs. Then, at the 50lb (and 4 month) mark, I got the Mirena IUD. I asked my doctor if weight gain was a side effect and she said no. So, I got it put in, and ever since then I have hardly lost anything. I know this could be a plateau, but I was wondering if anyone knows anything of Mirena, and if this could be causing this incredibly annoying plateau. Ive read on the internet since I had it put in ad many, many women have complained of weight gain. I have luckily not gained anything but I am also on a strict vegan diet (following Eat to Live) and I exercise 4-5 days a week.
I guess Im not exactly sure what my question is, maybe I am looking for some "stick with it" encouragement, or maybe I am looking for advice or people that can relate with this form of BC....
PS I hope everyone had a wonderful holiday season!
__________________

Started my weight loss journey on the day my son was born, July 17th, 2008.
erinmagill is offline   Reply With Quote
Old 12-30-2008, 01:06 PM   #2
Moderating Mama
 
mandalinn82's Avatar
 
Join Date: Dec 2005
Location: Woodland, CA
Posts: 11,938

S/C/G: 295/200/175

Height: 5' 8"

Default

Almost all hormonal birth control can cause weight gain, if your body reacts to it in such a way. At the same time, I'd take the reviews/reports online with a grain of salt...when people gain weight, they tend to look for "reasons" why it happened that aren't "I ate more than I burned". For most medications, you'll find that weight gain has been reported by some of the people who take it...but whether that weight gain would occur without the medication is up for some debate. So keep that in mind.

My personal experience with BC (different one than yours, but a hormonal birth control pill) was that, for the first couple of months, it made me crave particular kinds of foods (sort of like 2 month long PMS) more. I didn't gain weight, because I didn't eat those foods, but I can see how someone who doesn't watch food intake carefully would eat more in the first few months after going on BC. It does level out, though, or did for me.
__________________
Goal Met - 10/28/07 - My Progress Picture Collage - My Goal Story - Where Have I Been?

No matter how slow you go, you're still lapping everyone on the couch!

Maintained Oct 2007-Sept 2011, then got pregnant. Our baby boy was born in May, 2012...now to lose the baby weight!!
mandalinn82 is offline   Reply With Quote
Old 12-30-2008, 01:06 PM   #3
No description available.
 
midwife's Avatar
 
Join Date: Aug 2004
Location: Bat Country
Posts: 7,340

Default

While Mirena is not as notorious for weight gain as depoprovera, some women will note a weight gain. If you wanted to take that possibility out of the equation, the paragard is totally hormone free. Am I correct that you had it placed in November (4 mos after your section)? It could be the mirena, but I would think your body is adjusting to a 40 pound weight loss. As you know, weight loss is rarely linear and your body might just be taking a break.

You might try mixing up your exercise a bit. Our body adapts very well to routines. Good luck!
__________________
"And that's how Beowulf rolls"~ my DD
midwife is offline   Reply With Quote
Old 12-30-2008, 01:14 PM   #4
One day at a time...
 
OnlyWomanInTheHouse's Avatar
 
Join Date: May 2008
Location: Oklahoma
Posts: 171

S/C/G: 195/158/130

Height: 5'3"

Default

I have found that starting hormonal birth control often makes me depressed, which leads to eating more, which leads to weight gain.
__________________
)o( Jessica )o( mama to two boys (8/17/06 and 5/1/08).

OnlyWomanInTheHouse is offline   Reply With Quote
Old 12-30-2008, 01:28 PM   #5
Back on the wagon
 
kuhljeanie's Avatar
 
Join Date: Jan 2008
Location: Kettering, Ohio
Posts: 493

S/C/G: 205/162/125

Height: 5'1"

Default

i can't take regular BC pills because they raise my blood pressure, which didn't happen with the mirena, so i can only assume that mirena is a much lower dose of hormones. i had it in for a year and a half, and lost 35 lbs during that time. but agree with everyone else - YMMV!
__________________
kuhljeanie is offline   Reply With Quote
Old 12-30-2008, 02:05 PM   #6
Motivated for 2009
 
2ndChance09's Avatar
 
Join Date: Dec 2008
Location: ID
Posts: 575

S/C/G: 240/200/125

Height: 5'5"

Default

After my oldest was born I had the Mirena and it didn't affect my weight loss too much. I also had tried the depo shot and that was horrible! It made me gain weight like crazy. Also good news with the Mirena is that I got pregnant the month after I had it taken out so there wasn't a waiting period to ttc!
2ndChance09 is offline   Reply With Quote
Old 12-31-2008, 10:06 AM   #7
Senior Member
 
AngelMae's Avatar
 
Join Date: Aug 2008
Location: Maine
Posts: 669

S/C/G: 229/206/1??

Height: 5'2"

Default

I just had my Mirena removed because I had PMS symptoms for 4 months straight. I didnt seem to gain any weight or have trouble losing it with the Mirena but maybe mention it to your gyno??

__________________
CC Memorial Day Challenge: 1.6/5lbs lost!

AngelMae is offline   Reply With Quote
Old 12-31-2008, 10:13 AM   #8
Boston Qualifier and MOM
 
ennay's Avatar
 
Join Date: Nov 2006
Location: Oregon
Posts: 5,795

S/C/G: 186/see ticker/?

Height: 5'3.75"

Default

I lost 50 lbs after having Mirena put in - I didnt see a connection, but then other than when I was pg I have been on some form of hormonal birth control for nearly 20 years.
__________________
A whole lot of setbacks. Starting over.

My before/after pics
ennay is offline   Reply With Quote
Old 12-31-2008, 03:54 PM   #9
new girl
 
jerzeezfinest's Avatar
 
Join Date: Dec 2008
Location: new jersey
Posts: 41

S/C/G: 177.8/174.3/125

Height: 5'2"

Default

I want an IUD badly, but I'm more interested in the copper one?

It doesn't give the menstruation benefits of a hormonal one but has other benefits, namely that it isn't hormonal lol

see: paraguard dot com (sorry, I still can't post links yet!)
jerzeezfinest is offline   Reply With Quote
Old 12-31-2008, 03:55 PM   #10
new girl
 
jerzeezfinest's Avatar
 
Join Date: Dec 2008
Location: new jersey
Posts: 41

S/C/G: 177.8/174.3/125

Height: 5'2"

Default

Has your OB/GYN told you they'd give you one? Mine said she wouldn't, as I'm only 23 and have never had a child... some will, some won't; I think it might be harder to get one in the US though, for some reason.
jerzeezfinest is offline   Reply With Quote
Old 12-31-2008, 04:06 PM   #11
No description available.
 
midwife's Avatar
 
Join Date: Aug 2004
Location: Bat Country
Posts: 7,340

Default

Quote:
Originally Posted by jerzeezfinest View Post
Has your OB/GYN told you they'd give you one? Mine said she wouldn't, as I'm only 23 and have never had a child... some will, some won't; I think it might be harder to get one in the US though, for some reason.
Paragard has changed their prescribing info to reflect the fact not having a history of pregnancy is NOT a contraindication. There may be a higher rate of an IUD coming out in that situation but that alone is not a contraindication. I'd advise a second opinion. That theory is outdated and not supported in the research.

Call your local nonprofit family planning clinic for more info.
__________________
"And that's how Beowulf rolls"~ my DD
midwife is offline   Reply With Quote
Old 01-01-2009, 11:21 PM   #12
new girl
 
jerzeezfinest's Avatar
 
Join Date: Dec 2008
Location: new jersey
Posts: 41

S/C/G: 177.8/174.3/125

Height: 5'2"

Default

That's what the girls over on PPK (post punk kitchen) said, too... it may be because of the size of my uterus (very small) and the higher risk of ectopic pregnancy?

I just lost my health insurance Dec. 1st and plan on talking to Planned Parenthood about it when I go get my next pap-- I can't see my regular ob/gyn anyway w/o insurance.

Sorry for the hijack!
jerzeezfinest is offline   Reply With Quote
Old 01-01-2009, 11:44 PM   #13
The Divine Mrs. C
 
dcapulet's Avatar
 
Join Date: Nov 2006
Posts: 1,741

S/C/G: 270/211/165

Height: 5'8

Default

i've gained weight while on merina, and although i think it may have contributed some (i went through times of feeling so hungry and times of not eating at all, and lost my period within a few days) I think it varies from woman to woman. i told my dr, and she said it was normal and would level out. it did, and now i'm on my way to losing.

good luck!
__________________

Trying like crazy not to fit into my genes.
dcapulet is offline   Reply With Quote
Reply
Posts by members, moderators and admins are not considered medical advice
and no guarantee is made against accuracy.


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


All times are GMT -4. The time now is 12:32 PM.






Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2015, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.3.2